It IS the SSRI and dont let a doc tell you it is anxiety (they love that one). I am stopping Zoloft for that and many other reasons. The insomnia and too much evergy effect.
It is not pleasant to wake up several times during the night and feel that cold wet chill, it is horrible in fact. I often had to change the jammies and then dont have a prayer of going back to sleep. I had none of this with the other and only SSRI I ever took and I have just switched back. With doc supervision of course. Doc supervision seems to mean I do all the research and they just nod and write the prescription, and that applies to several psychiatrist's DO,s Md,s you name it. They are lazy over burdened and so on.
I have found that it is up to ME to figure this stuff out and explain it to the best of my ability to the quacks.
From your very thorough well thought out post, it sounds like you are doing the same. keep on keepin on.
While on Effexor XR I use to wake up soaking wet, I thought maybe I was going through the change at 42, but the doctors said no. After weening off for 5 weeks and being drug free for 1 week, I have not woke up not once soaking wet. Although if I sleep more than 3 hours at night it 's a miracle. I hadn't thought about that til I read your comment. Thanks, I guess that's the first good thing that has happened since I stopped this awful medication. ( Although, I didn't think it was awful 2 years ago when I first started taking it) Aliwann
It seems like I've been suffering with night sweats for ever. Some times are worst than others. I can relate to the REM correlation. The longer I sleep the worse the sweating is. If I just sleep a couple of hours a hardly sweat at all. But if I sleep more than 8 hours I can guarantee My sheets will be soaking wet. I mention this to my psychiatrist and see said I should have my thyroid function check. My general practitioner checked it 2 months ago and increase my Synthroid. I am due to have it rechecked again. I've been on Effexor and Synthroid for years. I was just looking at the known side effects of Effexor XR and sweating is high on the list. Another thing side effect is abnormal dreams which goes along with your REM observation. While I don't remember any "bad" dreams I have had quite a few abnormally vivid dreams, especially when I sleep longer than 8 hours. Have you experienced and "abnormal" dreams?
Sometimes I take Effexor XR and sometimes I take generic Effexor. Now that I think about it I believe the night sweats diminish when I go to generic Effexor. At one time I was on 375 mg of Effexor XL but dropped it down to 300 mg because my Medicare Drug plan would only pay for two pills a day. I was thinking of see if the psychiatrist would be ok with reducing my dose. The problem is with the Drug Plan only paying for two pills a day and the Effexor XR coming only in 75 and 150 mg doses I would have to half the dose to 150 mg and I don't know if that would be an effective dose for me. When on the generic Effexor the Drug Plan doesn't limit the dose and its cheap. But when I was on 375 mg of generic it didn't seem to work as well and the 300 mg of the XL.
Between the Doctors only going by trial and error, on what then drug companies tell them, the sorry state of mental health research in neuro-pharmacology; and the medical insurance companies dictating what drug dose one can receive, its really makes me want to just give up.
Note to any insurance companies that might be reading. You might want to reconsider you drug policies. I've left instructions for my family to sue the sh*t out of you if something related to my mental illness happens to me. And I am not one to just sue because that's what everyone else does, but these policies are like practicing medicine without a licence and should warrant criminal penalties. But unfortunately civil actions are all that we can rely on.
While I don't remember any "bad" dreams I have had quite a few abnormally vivid dreams, especially when I sleep longer than 8 hours. Have you experienced and "abnormal" dreams?
My dreams have always been abnormally vivid. I was a lucid dreamer for most of my life, until I reached adulthood, when I developed problems with insomnia. Since starting Effexor, I finally sleep again at night. And the dreams are just as wacky as ever (I've been known to wake up laughing at them, both as a teen and now that I sleep again.) My guess is that the Effexor fixed my insomnia because humans have a day/night schedule similar to plants. During the day our happy/content feelings are regulated by serotonin, and at night serotonin converts into melanine which induces sleep. Not having enough serotonin in my synapses meant that I was depressed during the day, and had nothing to metabolize at night to make me sleep. Effexor doesn't increase actual serotonin production, but it slows down the re-absorption, which has a similar effect - I now have enough laying around for healthy neuro function.
I can actually deal with the sweats -- it's just that its completely disgusting. I'm actually thinking of mounting a quiet box fan in the box springs on my side of the bed to keep air moving under the mattress - hopefully that will speed evaporation. yuck.
I agree with you about the hit-and-miss nature of prescriptions these days. Doctors don't seem to prescribe based on symptoms anymore, so much as they allow the drug reps to dictate the drug of the month. I used to be a member of my doctor's "drug of the month club" (so to speak) until I got tired of it and decided to start dictating to her how my treatment would go. She was upset at first, but I pointed out that my education in the neuro field was more extensive than hers, and that she wasn't the only doctor in town. I felt like such an intellectual bully, but it worked. I regulate my own dosage now and tell her what other meds (for my endometriosis and allergies) will or will not interfere with the effexor.
I think, Tom, the best you can do is take an active role in your treatment -- which it sounds like you're doing! If doctors don't recommend tests, insist on them. You can actually calculate brain serotonin levels based on a blood sample from your arm. Red blood cells have serotonin receptors, and the number of receptors on the blood cell reflect the amount of serotonin available in your body (including your synapses).
Know that SNRIs are both serotonin and norepinepherine (NE) reuptake inhibitors. NE increases alertness and energy levels, but at levels that are too high it can cause paranoia. The level depends on the person. For me, I have to stay at a fairly low dose of Effexor because I already have problems with hypervigilance, cranking my NE too much higher makes me psychotically paranoid. But I do need the slight NE boost. Sometimes the process is trial and error, because everyone's body chemistry is different, and you need to figure out what works for you. But it shouldn't take more than about 6 months to get even the most confusing/complicated cases sorted out (because most modern SSRIs reach stable blood serum levels in a week, and within the first 1-1.5 months your body should fully adjust).
Ok, this was a really long-winded post, so I'm going to stop now.
I'm really grateful to know that there are other people out there with the night sweats. And to know that it's probably not an interaction with the nicotine. I'm not really interested in quitting smoking right now (want to finish my @$^@! degree first, and I need the smokes for that :)
If anyone has come up with an environmental solution to the sweats (like a fan in the box springs), please let me know! I'll bet we could all use something like that ;) And I'd love to know if it worked for you
For me I've taken the effexor too and even got up to 200 mg a day and love it,although I've never had any side affects other than a headache and dizziness...Im sure the reason for your sweats is not because of the niccoteen..I'm a smoker too..I think what you could have is an allergic reaction to the medication..Not sure though! I'de tell your doctor about it asap...
Well it must be the Effexor, I wake up in the middle of the night, sometimes twice to change my clothes they are soaking wet. Especially after having a dream. The bed is soaked to no end. I feel like I went swimming and then jumped into the bed without drying. Glad to know that it is not me thought just the medication. Hopefully will be off of it soon. I was taking anxiety pills and another antidepressant. I have started taking zeal for life supplements. Expensive, but if you want to quit pills this is the way to go. Love it.... Maybe soon the night sweats will be gone.
Hope all goes well for everyone else. May God richly bless each of you.